Archive for the ‘Venous clots’ Category
Stephan Moll, MD writes…
Ischemic colitis is an uncommon disorder. It is typically not dangerous and resolves without treatment. For mostly unclear reasons multiple small or tiny blood vessels in the wall of the intestine (the large intestine = colon) have decreased blood flow or become blocked by small blood clots. This results in a lack of blood flow and oxygen delivery (ischemia = Latin for impaired oxygen supply) to a number of small areas of the intestinal wall. This leads patchy, superficial damage of the colon wall results. The damage areas often heal by themselves and no surgery is needed. The patient recovers spontaneously within a week or two. Often people have only one episode. Few people have two or more bouts. Read the rest of this entry »
Stephan Moll, MD writes… An important study was published on May 23rd, 2012 in the New England Journal of Medicine [ref 1], showing that aspirin decreases the risk of recurrent clots (DVT and PE) in patients who have had a previous unprovoked (= idiopathic) clot and who have completed 6 to 18 months of blood thinner therapy. Aspirin did not lead to an apparent increase in risk of major bleeding Read the rest of this entry »
Stephan Moll, MD writes… Some patients may only have mild symptoms when diagnosed with a deep vein thrombosis (DVT) or pulmonary embolism (PE) and may feel normal again within a few days after initiation of blood thinners. Patients with more extensive clots and more pronounced symptoms may take several weeks to get back to normal Read the rest of this entry »
Dr. Stephan Moll writes…..
When a young person is diagnosed with extensive pelvic DVT or a clot in the big vein in the abdomen, the inferior vena cava (IVC), it is worthwhile to ask whether that person has some congenital abnormality of the IVC, such as a congenital absence or narrowing of the IVC Read the rest of this entry »
Blood clots in the lung (pulmonary embolism, PE) often completely dissolve within a few weeks or months and a patient’s symptoms of shortness and breath and chest pain disappear. Many people return to their normal self and have no physical limitations thereafter. Other people have some residual symptoms of shortness of breath or chest discomfort, but adjust to it well. However, in a few patients, clots do not completely dissolve and significant chronic damage to the lung results. Read the rest of this entry »
CT scans and MRI scans are often done in medicine, for a variety of reasons. Every so often such a scan will detect a blood clot in a patient who has no symptoms from the clot. This is referred to as an “incidental VTE” (VTE = venous thromboembolism, i.e. clot in a vein) or “asymptomatic VTE”. Such a clot may be a DVT in the pelvis or leg, in the major abdominal vein (vena cava), or in one of the intestinal veins (portal vein, splenic vein, mesenteric vein, or renal vein). When such an incidental, asymptomatic VTE is discovered, the question arises whether the patient should be treated with “blood thinners” or not. Read the rest of this entry »
Stephan Moll, MD writes…
What Kind of Clot did You Have?
If you have had a blood clot in your legs or your lung (pulmonary embolism=PE), you will wonder how long you should stay on a “blood thinner”. The decision depends on a number of factors which will be discussed below. Read the rest of this entry »
Testosterone Replacement Therapy
Replacement therapy with low doses of testosterone does not adversely affect blood coagulation status [ref 1] and does not appear to increase the risk of venous or arterial blood clots. Thrombosis is not listed as a potential side effect in a commly used drug compendium (Micromedex). Furthermore, the 2006 “Clinical Practice Guideline” from the Endocrine Society also does not list blood clots as a side effect of testosterone replacement therapy, or a previous history of blood clots as a reason not to give testosterone replacement therapy [ref 2]. However, the Androgel® package insert (prescribing information) lists “blood clots in the legs” as a potential side effect Read the rest of this entry »
What is HHT?
HHT (Hereditary Hemorrhagic Teleangiectasia) is an inherited disorder in which small blood vessels develop abnormally [ref 1]. It is also called Osler-Weber-Rendu syndrome. It is estimated that 30,000 to 60,000 people (1 out every 5,000 to 10,000) in the United States have it. Individuals with HHT develop small abnormal blood vessels (teleangiectasias) under the skin (usually in the fingers and hands) and in the lining of the nose and mouth. Read the rest of this entry »
If you or somebody you know has been diagnosed in the last 14 days with a new DVT of the leg (thigh or pelvic veins), I would encourage you to consider participation in the ATTRACT trial – a solid, clinically useful study (NIH funded) that investigates how to minimize the long-term complications after a blood clot – chronic leg pain and swelling (called the post-thrombotic syndrome).
The study investigates Read the rest of this entry »